Epilepsy Foundation

This past week I have been suffering from an electrolyte deficiency. I have been working to correct it by drinking supplements. I think it's finally back to normal but was it the cause or effect or my seizure?

I had a break through last week. I have had headaches for a little while. I attributed them to my neck being out of alignment. But it could have been related to this imbalance.

According to the thread, "Uncommon Triggers", it stated, "Exposure to toxins in our air, water or food, can cause everything from vomiting, diarrhea, liver or renal failure, blood sugar levels, and electrolyte imbalances."

So now I am curious if an electrolyte imbalance attributed to this. Does anyone suffer from this trigger?

Or does anyone suffer from low electrolytes after a seizure?

Thanks :)

Views: 562

Reply to This

Replies to This Discussion

Bethany, can you say what kind of electrolyte imbalance you have (which electrolytes are high or low?)  and what anticonvulsant you are taking? I was on tegretol when I came down with hyponatremia, which is an electrolyte imbalance in which high levels of water in the blood and organs lowers sodium levels. Because the body retains all its fluids, the brain can become filled with water. The low sodium levels also cause some swelling of the brain. This causes seizures, particularly for those with epilepsy. Potassium levels can also decrease with this disorder. If I remember correctly, there can be an indirect effect on calcium as well. The cerebral edema also causes headaches. Hyponatremia is common for people taking anticonvulsants, and it is a condition that needs to be seen to properly. For those with SIADH hyponatremia that comes from anticonvulsants, treatments are fluid restriction, a change of medication and sometimes hospitalisation on a sodium drip. In other words, yes, severe electrolyte imbalances can cause seizures indirectly.

Can epilepsy cause electrolyte imbalances? Well...epilepsy medications certainly can. There is also another condition that is brought on by epilepsy where the sympathetic system tells the body to do the wrong things. That can affect temperature control, blood pressure and all kinds of other things. Whether or not it can imbalance electrolytes I do not know but it seems likely. And yet another possible guess--and this one is really a guess from an absolute layperson: my neuro told me tonic clonic seizures are as hard on the muscles as running a marathon is. Perhaps that can also cause you to drink too much water, as marathon runners do. Water intoxication causes electrolyte imbalances: a different kind of hyponatremia. 

My sodium and potassium levels corrected themselves after two weeks without tegretol and two months of fluid restriction. I now take keppra and I have found that I become dehydrated very easily. My blood pressure goes down and I have to drink powerade and rehydrate to get better. Water only seems to make the condition worse, apparently because it causes electrolyte imbalances if you drink too much of it. In my experience, the best cure for mild electrolyte imbalance where electrolytes are too low is a rehydrating powder dissolved in a sports energy drink like powerade (make sure it has no ginseng, ginko biloba, caffeine, ma huang or other herbs.) 

I am not sure if I have an electrolyte imbalance for sure. I am self diagnosing at this point. I put a call into my neuro's office to see if this could be a possibility and if we could explore the option. It fits though.

Thank you for all this information! My neuro has used the same comparison to a marathon runner, too bad I don't loose as much weight as I used to when I first had grand mals... my first one I lost 10 pounds!

I'm currently using a sports drink tablet in water that us an electrolyte supplement. It has helped with my stomach aches and headaches. So, I think I have SOME kind of imbalance.

Bethany, although hyponatremia is a fairly common ailment, in my experience doctors often overlook it and aren't quite sure how to treat it properly.Your neuro should be more clued up about it than most since it is more common with us. What you need is a U and E blood test to find out your sodium levels. They should also do a chloride test. These are tests that should be done every six months if you are on topomax whether you're feeling great or not. It's quite possible that your headaches, seizures and terrible memory could be improved upon relatively easily. Let us know how you go.  

Thank you very much! I'm definitely going to look into this because I think the way you described how water can effect a person explains my last 3-4 break throughs. We attributed it to over exertion and dehydration, but it doesn't make sense since I don't have them ALL the time when I work out or when I am a bit dehydrated. So, this would better explain it.

I am going to continue to follow up with my neuro and see if I can have these tests done and if anything, rule it out :)

I've been treating the imbalance for about a week now. I went to my neuro today to get a new med and get the blood panel ordered. My blood pressure was SO much better than it normally was! It used to usually read 80 or 90/60. Today it was 107/90!

I pointed out how much better it was to my doctor who agreed it was a lot better. So, once I get the results from the blood work, I will post an update!

I haven't had plain water in a week. I will get my blood drawn, hopefully, this week.

I have always been worried about excessive water because I know that can thin out the blood making the meds less effective. But, I think I am still trying to find that balance.

Reply to Discussion

RSS

Terms of Service Update 6/4/2012

We have updated our Terms of Service for eCommunities Groups.

Events

July 2014
SMTWTFS
12345
6789101112
13141516171819
20212223242526
2728293031
       

© 2014   Created by EF Admin.

Badges  |  Report an Issue  |  Privacy Policy  |  Terms of Service